Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2017, 4:27 PM CDT for Keokuk County, Iowa. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 4:27 PM CDT (21:27 UTC)
- Expired
- May 27, 2017, 5:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:08 PM CDT | HAIL 1.25 | 5 Ne Sigourney, IA | JUST EAST OF LAKE BELVA DEER STATE PARK. QUARTER TO HALF DOLLAR SIZE HAIL. |
| May 27, 5:22 PM CDT | TORNADO 0 | 3 S Harper, IA | VIDEO EVIDENCE OF BRIEF TOUCHDOWN. NO KNOWN DAMAGE PATH OR DEGREE OF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WUUS53 KDVN 272127
SVRDVN
IAC107-272230-
/O.NEW.KDVN.SV.W.0085.170527T2127Z-170527T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
427 PM CDT SAT MAY 27 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northern Keokuk County in southeastern Iowa...
* Until 530 PM CDT
* At 427 PM CDT, a severe thunderstorm was located over What Cheer,
or 8 miles northwest of Sigourney, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Harper,
Kinross, Keota, Webster, Thornburg, Gibson, Sig-Nor Field Airport,
Coal Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis
County Park, Keokuk County Fairgrounds, Sigourney Iowa Airport and
Talleyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4148 9241 4151 9221 4151 9195 4130 9195
4129 9241
TIME...MOT...LOC 2127Z 263DEG 16KT 4139 9234
HAIL...1.00IN
WIND...60MPH
$$
ERVIN2 follow-up statements
845
WWUS53 KDVN 272134
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
434 PM CDT SAT MAY 27 2017
IAC107-272230-
/O.CON.KDVN.SV.W.0085.000000T0000Z-170527T2230Z/
Keokuk IA-
434 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN KEOKUK COUNTY...
At 434 PM CDT, a severe thunderstorm was located near What Cheer, or
near Sigourney, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Harper,
Kinross, Keota, Webster, Thornburg, Gibson, Sig-Nor Field Airport,
Coal Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis
County Park, Keokuk County Fairgrounds, Sigourney Iowa Airport and
Talleyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4148 9241 4151 9221 4151 9195 4130 9195
4129 9241
TIME...MOT...LOC 2134Z 263DEG 16KT 4139 9230
HAIL...1.00IN
WIND...60MPH
$$
ERVIN926
WWUS53 KDVN 272227
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
527 PM CDT SAT MAY 27 2017
IAC107-272237-
/O.EXP.KDVN.SV.W.0085.000000T0000Z-170527T2230Z/
Keokuk IA-
527 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEOKUK COUNTY WILL
EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4148 9241 4151 9221 4151 9195 4130 9195
4129 9241
TIME...MOT...LOC 2227Z 263DEG 16KT 4142 9201
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:03 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 27, 3:03 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 303 PM CDT Sat May 27 2017 .SYNOPSIS... Issued at 301 PM CDT Sat May 27 2017 Weak flow in the warm sector continues ahead of a synoptic cold front located from central Minnesota through central Kansas. The main warm front remains in Missouri, where severe convection is focused, while to the north over Iowa, a weak MVC is moving northeast through northeast Iowa. Only a small area of rain and isolated storms is active on this MCV as of 230 PM. Stratus finally cleared out around 1 PM today, and highs in the lower to mid 70s are still expected in most locations. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 301 PM CDT Sat May 27 2017 The cold will arrive Sunday, with mild temperatures and lowering humidity levels by afternoon. It will be an outstanding Sunday afternoon. Before then, a continuation of low chance pops is warranted in the somewhat chaotic flow ahead of the cold front through mid morning Sunday. The MVC may help fire a few storms through mid evening in the Iowa counties as it dissipates, but only a few high res guidance indicate that threat, which are the same ones that have the MVC much more active through the afternoon than reality. Tonight, we will have a bit of instability, but little convergence through the night, thus activity should be slow moving and isolated. The storms offer spotty rain amounts of up to an inch, but should leave most locations nearly dry. Sunday, with instability hard to building under morning cloud cover, only isolated rain amounts are again expected, before the cold front sweeps dry air in from the northwest during the late morning and afternoon. Clearing skies should lead to highs in the mid 70s, while dewpoints drop to the lower to mid 50s, with winds at 8 to 10 mph. This is high confidence forecast of pleasant weather! ERVIN .LONG TERM...(Sunday Night through Saturday) ISSUED AT 301 PM CDT Sat May 27 2017 Long term forecast starts with large scale trof across the area, then transitions to weak ridging midweek before the flow becomes more energetic late this week into next week. Overall deep moisture is expected to remain south of the area through the period. While there are chances for precip through the period, overall forcing appears to be weak and thus difficult to determine details this far out. Closed H5 low over Hudson Bay will slowly lumber east and south through Wednesday. Spokes of vorticity are forecast to move into our area through this time. Each of these spokes could lead to precipitation, however have higher confidence in seeing clouds and wind from these waves than precip. With the H5 flow, expect cooler and drier air across the area with temps being just below average. This will likely lead to a nice Memorial Day. This pattern will shift to weak ridging midweek leading to a great week with temps beginning to reach normal late week. Differences between the guidance for the weekend leads to low pops as one model has precip and the others do not. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1208 PM CDT Sat May 27 2017 Extensive low clouds and fog are lifting quickly as of 17Z. This is true in all sites. A dissipating area of showers and storms will possibly move through eastern Iowa, but this is now looking more like scattered showers now. I have a vicinity shower possible later this afternoon, followed again by this potential after 06z tonight when a cold front moves through. Conditions should be mainly VFR until that cold front arrives late tonight, followed then by gradual improvement back to VFR by mid to late morning Sunday. && .HYDROLOGY... Little change to the forecasts this time. Latest forecast for DLDI4 was increased slightly and this puts the river into Moderate flood. This forecasts seems to be right in the middle of the ensemble forecasts, so decided to go with it. Otherwise, no sig changes to the current forecasts. Some ensembles continue to show differences between crest heights this week. This means that later forecasts may have different crest heights. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gibbs AVIATION...Ervin HYDROLOGY...Gibbs
Hazardous weather outlook, May 27, 4:47 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 447 AM CDT Sat May 27 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 447 AM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Areas of dense fog reducing visibilties down to a quarter mile or less will affect the area through 8 AM CDT this morning. Thunderstorms will move in across the area from the west this afternoon and last into the evening period. There is a Slight Risk for severe storms generally south of the Interstate 80 corridor, while there is a Marginal Risk across the rest of the area up to the Highway 20 corridor. Large hail and damaging winds are the main threats with these afternoon and evening storms. Locally heavy rainfall producing flooding, ponding of water on roads and drainage ditches, is also possible. Depending on how extensive in strength and coverage the evening thunderstorms are, there may be another round of late night thunderstorms mainly along and north of Interstate 80 after Midnight. If these storms manage to form, they may be capable of producing hail and brief heavy downpours. The Mississippi River is or will be experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please report any severe weather to the weather office in the Quad Cities. 12/Nichols
In the hours before
Special weather statement, May 27, 4:13 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
413 PM CDT SAT MAY 27 2017
IAC011-019-272145-
Buchanan-Benton-
413 PM CDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUCHANAN AND
NORTHEASTERN BENTON COUNTIES UNTIL 445 PM CDT...
At 413 PM CDT, a strong thunderstorm was located over Brandon, or 9
miles north of Vinton, moving northeast at 10 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Independence, Vinton, Urbana, Brandon, Rowley, Lime Creek County
Park, Spencers Grove, Minne Estema Park, Cheney and Vinton Memorial
Airport.
This includes Interstate 380 between mile markers 42 and 54.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4249 9183 4224 9183 4216 9207 4230 9209
4230 9206 4234 9207
TIME...MOT...LOC 2113Z 243DEG 10KT 4229 9197
ERVINSpecial weather statement, May 27, 4:21 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CDT SAT MAY 27 2017
IAC107-272145-
Keokuk-
421 PM CDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEOKUK COUNTY UNTIL
445 PM CDT...
At 421 PM CDT, a strong thunderstorm was located over What Cheer, or
10 miles northwest of Sigourney, moving east at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, Webster, Thornburg, Gibson,
Coal Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis
County Park, Keokuk County Fairgrounds and Sigourney Iowa Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 9241 4151 9228 4151 9222 4133 9208
4130 9241
TIME...MOT...LOC 2121Z 255DEG 17KT 4141 9238
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:53 AM CDT | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 8 hr |
| May 27, 4:13 PM CDT | Special Weather Statement | DVN | Buchanan | 32 min |
| May 27, 4:21 PM CDT | Special Weather Statement | DVN | Keokuk | 24 min |
| May 27, 4:40 PM CDT | Tornado Warning | DVN | Keokuk, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.